Becky Williams of Terre Haute had a gut feeling she should not take the osteoporosis drug her doctor prescribed for her.
A nine-year yoga teacher and adjunct instructor in the English Department at Indiana State University, Williams, 69, had been diagnosed with osteoporosis -- a weakening of the bones -- in a small part of her upper leg. To treat this and to help strengthen all of her bones, Williams' physician recommended Reclast, a relatively new drug that is administered once a year through an IV treatment.
Despite her misgivings, Williams elected to receive the annual IV treatment. A first treatment came in August of 2009. The second came in August of last year.
"I have a good doctor," Williams said. Still, she regrets receiving the treatment, especially because she has always been physically active and was not having any significant problems from her osteoporosis. "I guess I just did it to please my doctor," she said.
Many osteoporosis drugs, including Reclast, Fosamax, Actonel and Boniva, are known as "bisphosphonates," which are drugs that essentially make bones more dense. However some doctors believe they also reduce a bone's ability to heal itself after being injured.
All bisphosphonates, but especially those administered through an IV, are believed by doctors and dentists to be linked to a serious condition marked by exposed and "dying" jaw bones. This sometimes painful condition is known as Bisphosphonate-Related Osteonecrosis of the Jaw (BRONJ).
"I think it is fairly well established" that there is a connection between bisphosphonates and decaying jaw bones, said Dr. Don-John Summerlin, a professor of oral and maxillofacial pathology at the Indiana University Medical Center in Indianapolis. Indeed, even drug companies have put warnings on bisphosphonate labels noting that they can cause serious jaw bone problems. A warning for Reclast on the drug's website, for example, states that it "can cause serious side effects including ... severe jaw bone problems (osteonecrosis)."
In addition to osteoporosis patients, bisphosphonates are routinely prescribed for cancer patients with bone-related problems. In fact, bisphosphonates are sometimes included in chemotherapy treatments, said Dr. Michael Deady, a Terre Haute-based oral surgeon who is currently treating two patients with apparent BRONJ. Many patients who received chemotherapy in the past may not realize they also received bisphosphonates, he said.
Bisphosphonates in pill form, such as Fosamax, are often prescribed for patients struggling with osteoporosis or pre-osteoporosis conditions. These drugs, by and large, seem to be less tied to BRONJ, according to doctors interviewed by the Tribune-Star. Bisphosphonates given in larger doses through an IV are often reserved for cancer patients and seem to pose a larger risk of the problem.
"Patients under treatment with oral bisphosphonate therapy are at a considerably lower risk for BRONJ than patients treated with IV bisphosphonates," reported the American Association of Oral and Maxillofacial Surgeons in a 2006 position paper. That opinion seems to hold true today. While some dentists see BRONJ among patients who have been using oral bisphosphonates for several years, those cases seem to be less severe and less difficult to treat, Deady said.
"I would definitely take an oral [bisphosphonate] over an IV" if given the choice, Deady said. "It's the IV bisphosphonates that are the major problem."
Williams believes Reclast, which she received in an IV form, was responsible for her recent dental problems. Soon after her second annual IV treatment, she felt something was wrong in her jaw. An X-ray confirmed a problem, leading her dentist to send her to Indianapolis for special treatment. Last month, oral surgeons left her with no lower back teeth on the left side of her mouth. Fortunately, the condition was caught early and is healing well, she said.
"I was very sad for two days," Williams said of her reaction to learning her IV treatment might have caused her dental problem. Her gut had told her not to take the Reclast. "You blame yourself," she said.
Novartis, the Switzerland-based drug company that makes Reclast, states that osteonecrosis of the jaw is an "uncommon event that has been reported most frequently in cancer patients receiving complex treatment regimens, including intravenous (IV) bisphosphonates." In a statement provided to the Tribune-Star, the company further stated: "Based on best available scientific evidence, a causal relationship between osteonecrosis of the jaw and bisphosphonate therapy, or any individual therapy factor, has not been established."
Medical experts don't seem to disagree that osteonecrosis of the jaw is uncommon. BRONJ is estimated to occur among patients receiving IV bisphosphonate treatments from between fewer than 1 percent to 12 percent of the time, according to the 2006 AAOMS report. The incidence rate is far less frequent -- well below 1 percent -- among patients receiving oral bisphosphonates, the report states.
Nevertheless, "given the large number of patients receiving oral bisphosphonates for the treatment of osteoporosis/osteopenia it is likely that most practitioners may encounter some patients with BRONJ," the AAOMS report states. As of 2006, more than 190 million oral bisphosphonate prescriptions had been dispensed world wide, the report notes.
Awareness of the problem is growing. Dentists and doctors are much more aware today of a link between bisphosphonates and serious jaw bone problems than they were just a few years ago, Summerlin said. In fact, medical doctors now routinely urge their patients who are about to undergo bisphosphonate treatment to have any dental work done before those treatments begin. That's because dental procedures, such as root canals or a tooth extraction, can cause damage to jaw bones and bring about BRONJ.
"The biggest culprits" in causing BRONJ are dental procedures, Deady said. As a result, dentists try very hard to avoid oral surgery in their patients with BRONJ, he added.
And while BRONJ is a serious side effect, doctors also believe bisphosphonates can do some significant good. IV bisphosphonates "have had a significant impact on the quality of life for patients with advanced cancer that involves the skeletal system," according to the AAOMS paper. Indeed, among cancer patients, "the costs would have to be mighty high before you would say, 'We don't want to use it,'" Summerlin said. "I don't think they have much choice."
But for other patients, such as Becky Williams, Summerlin said it is best for them to talk seriously with their doctors about whether or not to use bisphosphonates.
"I would not advise my wife to take bisphosphonates at all unless she absolutely had to," Summerlin said. "Unless there were no other choices."
Arthur Foulkes can be reached at (812) 231-4232 or firstname.lastname@example.org.
To see more of The Tribune-Star or to subscribe to the newspaper, go to http://www.tribstar.com/.
Copyright © 2011, The Tribune-Star, Terre Haute, Ind.
|Cold and Flu|
|Hair, Skin, Nails|